Georgia, 2007

Damaging Winds in Georgia, August 11, 2007

August 11, 2007 · NWS JAX · 15 events in 13 counties and zones

An outflow boundary associated with a convective complex over the Atlantic waters moved inland during the late afternoon. This boundary as well as the sea breeze fronts produced numerous severe storms across the forecast area in a high moisture and high instability environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An outflow boundary associated with a convective complex over the Atlantic waters moved inland during the late afternoon. This boundary as well as the sea breeze fronts produced numerous severe storms across the forecast area in a high moisture and high instability environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:43 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 1:43 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT SAT AUG 11 2007

.SHORT TERM...HEAT INDICES ARE CURRENTLY 110-115 DEG IN SE
GEORGIA AND 102-108 DEG ACRS NE FLORIDA. THE SFC FRONT STRETCHES
OVER CENTRAL GA. THE FRONT IS EXPECTED TO DRIFT TO GA/FL BORDER
BY SUNDAY WITH INCREASING CLOUDINESS AND SCATTERED STORMS THAT
WILL BE ENOUGH TO LOWER TEMPS A FEW DEGREES. RESULTING HEAT
INDICES WILL FALL JUST BELOW ADVISORY CRITERIA. HOWEVER SUNDAY
WILL STILL BE HOT WITH MAX TEMPS IN LOWER/MID 90S AND HEAT INDICES
WILL BE AROUND 105 DEG. ALTHOUGH MINIMUM TEMPS ARE EXPECTED TO BE
IN THE UPPER 70S IN SE GA AND COASTAL NE FL...WILL NOT EXTEND THE
CURRENT HEAT ADV SINCE ITS LIKELY NOT REQUIRED FOR SUNDAY.

MEANWHILE...AN AREA OF VORTICITY ASSOCIATED WITH LOW/MID LEVEL LOW
PRESSURE HAS BEEN DRIFTING OFF THE GA/SC COAST. THE AREA OF STORMS
HAS BEEN WEAKENING BUT VIS SATELLITE SHOWS AN OUTFLOW RACING SWD
TOWARD OUR COASTAL WATERS. EXPECT THIS BOUNDARY TO ASSIST IN
CONVECTIVE DEVELOPMENT LATER TODAY. PER RECENT MESOSCALE
DISCUSSION FROM SPC...STRONG STORMS COULD DEVELOP THIS PM. WET
MICROBURSTS WITH DAMAGING WINDS WILL BE THE MAIN CONCERN. SLOW
MOVING STORMS WILL PRODUCE HEAVY RAINS AND URBAN/ROAD FLOODING
MAY OCCUR WITH THE STRONGER STORMS.

DRIER AIR WILL FILTER INTO THE AREA MONDAY LOWERING DEWPOINTS INTO
THE LOWER 70S WHICH WILL BE ENOUGH TO DROP HEAT INDICES TO AROUND
100 DEG. EXPECT MOSTLY SUNNY MORNING SKIES WITH A FEW CLOUDS IN
THE AFTN AND WILL GO WITH ONLY A SLGT CHANCE FOR PRECIP PRIMARILY
OVER THE SRN TIER.

.LONG TERM...UPPER RIDGE WILL LINGER OVER THE CENTRAL CONUS PUSHING
EWD TOWARD THE MID ATLANTIC BY FRIDAY. THE NORTHEAST AS WELL AS FL
AND THE ERN GULF OF MEXICO WILL BE UNDER THE INFLUENCE OF AN UPPER
TROUGH. A TUTT MAY INCREASE PRECIP FOR FL LATE IN THE WEEK.

&&

.AVIATION...
WILL UPGRADE CONVECTIVE ACTIVITY FOR SSI...JAX AND CRG IF A WATCH IS
ISSUED. OTHERWISE WILL STAY THE COURSE WITH CURRENT TAFS.

&&

.MARINE...
WINDS AND SEAS BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA THROUGH
THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  95  73  96 /  30  30  20  20
SSI  80  91  78  91 /  40  30  20  10
JAX  77  94  75  93 /  30  40  20  20
SGJ  78  91  77  90 /  30  40  30  20
GNV  76  94  74  93 /  20  50  30  20
OCF  75  94  74  93 /  20  50  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...NONE.
&&

TRABERT/SANDRIK
Hazardous weather outlook, Aug 11, 4:52 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 AM EDT SAT AUG 11 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
552 AM EDT SAT AUG 11 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...EXCESSIVE HEAT WARNING FOR SOUTHEAST GEORGIA...
...HEAT ADVISORY FOR NORTHEAST FLORIDA...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

DUE TO THE COMBINATION OF VERY HOT TEMPERATURES AND HIGH HUMIDITY...
HEAT INDEX READINGS OF 105 TO AROUND 115 DEGREES CAN BE EXPECTED
TODAY. EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR FLUID REPLENISHING
BEVERAGES...AND WEARING LIGHTWEIGHT LIGHT-COLORED CLOTHING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ISOLATED STRONG STORMS WILL BE POSSIBLE WITH STRONG WIND GUSTS AND
CLOUD TO GROUND LIGHTNING THE MAIN THREATS. STORMS WILL GENERALLY
MOVE SOUTH AROUND 5 MPH OR LESS. DUE TO THIS SLOW MOTION...LOCALIZED
HEAVY RAINFALL IS LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HEAT INDICES AROUND 105 SUNDAY...

HOT AND HUMID CONDITIONS ARE EXPECTED SUNDAY WITH HEAT INDICES
NEAR 105 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AS A WEAK
FRONTAL BOUNDARY MOVES INTO THE REGION. ANY THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HEAVY RAIN
AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE WHEN A WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Aug 11, 3:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT SAT AUG 11 2007

GAZ133-112145-
JEFF DAVIS-
440 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
FOR EXCESSIVE LIGHTNING AND STRONG WINDS VALID UNTIL 545 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES WEST OF HAZLEHURST...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...SNIPESVILLE AND DENTON THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION
OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Aug 11, 3:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT SAT AUG 11 2007

GAZ151-112145-
PIERCE-
455 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF BLACKSHEAR...MOVING
SOUTHEAST AT 5 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE
Special weather statement, Aug 11, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT SAT AUG 11 2007

GAZ134-135-112145-
APPLING-BACON-
456 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN APPLING
AND EXTREME EASTERN BACON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES NORTHWEST OF PATTERSON... WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL
AREAS...ESPECIALLY SOUTH OF STATE ROAD 203 AND ALONG AND WEST OF
STATE ROADS 15 AND 121 THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 11, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT SAT AUG 11 2007

GAZ135-112215-
APPLING-
508 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
EXCESSIVE LIGHTNING AND STRONG WINDS VALID UNTIL 615 PM EDT...

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTH OF PLANT HATCH...MOVING SOUTH AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PLANT HATCH...GRAHAM...PINE GROVE...BAXLEY AND SURRENCY THROUGH 615
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED. SECURE ELECTRONICS
AGAINST LIGHTNING AS SOON AS POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SANDRIK
Special weather statement, Aug 11, 4:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT SAT AUG 11 2007

GAZ132-112200-
COFFEE-
509 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTH OF
BROXTON TO 6 MILES SOUTHWEST OF BROXTON...MOVING EAST TO SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BROXTON AND WEST GREEN THROUGH 600 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 11, 4:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SAT AUG 11 2007

GAZ150-112215-
WARE-
530 PM EDT SAT AUG 11 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES NORTHWEST OF DIXIE UNION...OR
12 MILES SOUTHWEST OF ALMA...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS NORTH OF MILLWOOD THROUGH 615 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 11, 4:30 PM EST
Where
Jeff Davis County, 2.83 mi SSE of Hazelhurst
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.830, -82.590

Trees were blown down on Old Graham Road.

Thunderstorm Wind, Appling

When
August 11, 5:00 PM EST
Where
Appling County, 0.69 mi S of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.760, -82.350

Trees, power lines and cable lines were blown down across Baxley. A few trees were blown down elsewhere across the county.

Thunderstorm Wind, Coffee

When
August 11, 5:00 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.510, -82.850

Seven trees were blown down in Douglas.

Thunderstorm Wind, Bacon

When
August 11, 5:10 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.540, -82.480

Numerous trees were blown down across the county.

Thunderstorm Wind, Wayne

When
August 11, 5:35 PM EST
Where
Wayne County, 2.36 mi W of Jesup Wayne Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.550, -81.920

Widespread power lines were blown down as well as a few trees over central and southern portions of the county.

Thunderstorm Wind, Pierce

When
August 11, 5:45 PM EST
Where
Pierce County, 0.59 mi E of Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.300, -82.240

Power lines were blown down and caused power outages in Blackshear. The 911 Center reported strong winds across the county with frequent lightning strikes.

Thunderstorm Wind, Brantley

When
August 11, 6:00 PM EST
Where
Brantley County, Hoboken
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.180, -82.130

Five trees were blown down across the county.

Thunderstorm Wind, Glynn

When
August 11, 6:00 PM EST
Where
Glynn County, 1.91 mi ENE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -81.470

Trees and power lines were blown down all over the county.

Thunderstorm Wind, Ware

When
August 11, 6:00 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.210, -82.360

Around 10-15 trees were blown down across various roads throughout the county.

Thunderstorm Wind, Atkinson

When
August 11, 6:30 PM EST
Where
Atkinson County, 2.46 mi ENE of Saye
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.290, -82.990

Several trees were blown down across the area.

Thunderstorm Wind, Camden

When
August 11, 6:30 PM EST
Where
Camden County, 1.51 mi NNE of Billyville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.940, -81.660

Trees and power lines were blown down across the county.

Thunderstorm Wind, Charlton

When
August 11, 6:50 PM EST
Where
Charlton County, 0.91 mi SE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.840, -82.010

Several trees were blown down across the area.

Thunderstorm Wind, Clinch

When
August 11, 6:55 PM EST
Where
Clinch County, 2.74 mi WNW of Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.090, -82.690

Numerous trees and power lines were blown down about 5 miles northeast of Homerville.

Thunderstorm Wind, Ware

When
August 11, 7:00 PM EST
Where
Ware County, 5.46 mi SE of Eight Mile Post
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.070, -82.360

Numerous trees were blown down across the southern portions of the county.

Thunderstorm Wind, Clinch

When
August 11, 7:30 PM EST
Where
Clinch County, 2.25 mi NE of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.003, -82.653

Trees were blown down in the Argyle area. Around the same time, a spotter reported mobile homes were pushed off of their foundations (about 4 inches) 3.5 miles north-northwest of Argyle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46762, 46763, 46764, 46765, 46766, 46767, 46768, 46769, 46770, 46771, 46772, 46773, 46774, 46775, 46776.